Utah, 2010

Drought in Utah, October 1 to 31, 2010

October 1 to 31, 2010 · NWS GJT · 4 events in 4 counties and zones

Portions of extreme northeast Utah remained abnormally dry, while improvement to near normal conditions spread into extreme southeast Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Portions of extreme northeast Utah remained abnormally dry, while improvement to near normal conditions spread into extreme southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 2:30 PM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Sep 30, 2:30 PM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT THU SEP 30 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY...
STRONG AND PERSISTENT HIGH PRESSURE OVER THE WESTERN STATES
WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH THE WEEKEND.
THE AXIS OF HIGH PRESSURE CURRENTLY OVER THE NORTHERN GREAT BASIN
WILL MAKE VERY LITTLE MOVEMENT OVER THE NEXT FEW DAYS RESULTING
IN CONTINUED DRY WEATHER WITH NEAR RECORD WARMTH.

AN AREA OF LOW PRESSURE SPINNING OFF THE SOUTHERN CA COAST HAS BEGUN
TO SPREAD MOISTURE INTO SW UT THIS AFTERNOON AND WILL CONTINUE TO
PUSH MOISTURE EASTWARD OVER THE NEXT COUPLE DAYS. MODELS SHOW MOST
OF THIS MOISTURE REMAINING IN THE UPPER LEVELS...WHICH WILL BRING
PERIODS OF HIGH CLOUDS ACROSS THE AREA FRIDAY AND SATURDAY.
HOWEVER...ENOUGH MOISTURE MAY SNEAK INTO THE SOUTHERN ZONES TO SPARK
AN ISOLATED AFTERNOON SHOWER OR STORM OVER THE SOUTHERN MOUNTAINS.
ANY STORMS THAT FORM WILL BE HIGH BASED AND PRODUCE GUSTY OUTFLOW
WINDS WITH LITTLE RAINFALL.

.LONG-TERM...SATURDAY NIGHT THROUGH THURSDAY...
HIGH PRESSURE WILL STILL DOMINATE AT THE BEGINNING OF THE PERIOD. BUT
WE WILL CONTINUE TO SEE MOISTENING OF THE ATMOSPHERE FROM THE SOUTH
THROUGH THE WEEKEND. THE ENTIRE LARGE SCALE PATTERN WILL SHIFT TO THE
EAST EARLY IN THE WEEK WITH AN OMEGA BLOCK DEVELOPING ACROSS THE
CONUS BY MIDWEEK. STRONG CUTOFF LOW PRESSURE SYSTEMS WILL BECOME
ANCHORED OVER THE GREAT BASIN AND THE EASTERN U.S...WITH HIGH
PRESSURE FOR THE COUNTRY/S MID-SECTION. MODEL CONSISTENCY HAS
IMPROVED OVER THE LAST FEW RUNS WITH THE 12Z ECMWF JUST A LITTLE MORE
WESTERLY AS COMPARED TO THE 12Z GFS.

FOR THE DETAILS...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE ON SUNDAY AS MOISTURE CONTINUES TO MOVE UP FROM THE SOUTH.
THE SOUTHERN MOUNTAINS WILL REMAIN FAVORED. THEN AS A PACIFIC TROUGH
MOVES ONSHORE SUNDAY NIGHT/MONDAY AND THE RIDGE SHIFTS EAST...THE
SOUTHERLY FLOW WILL INCREASE OVER OUR FORECAST AREA...BRINGING DEEPER
MOISTURE. THE TROUGH WILL MOVE INTO THE GREAT BASIN WHERE
REINFORCING IMPULSES WILL CARVE OUT THE WESTERN CUTOFF. A MOIST AND
UNSTABLE SOUTHWEST FLOW UPSTREAM OF THE LOW WILL RESULT IN A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE
PERIOD.

TEMPERATURES WILL COOL A LITTLE ON SUNDAY IN RESPONSE TO MORE
CLOUDS/SHOWERS. THEN THE COOLING TREND WILL ACCELERATE WITH HIGH
TEMPS PROGGED TO REACH NORMAL VALUES OR BELOW BY TUESDAY. NIGHTTIME
TEMPS SHOULD NOT DROP TOO LOW DUE TO THE ENERGETIC FLOW AND MOIST
REGIME. THEREFORE I DO NOT THINK THAT WE WILL SEE ANY ADDITIONAL
VALLEYS FREEZE DURING THIS PERIOD.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE OVER ALL TAF SITES TONIGHT THROUGH
FRIDAY. PERIODS OF HIGH CLOUDS WILL STREAM ACROSS THE AREA FRIDAY
WITH AN ISOLATED THUNDERSTORM POSSIBLE OVER THE SOUTHERN CO AND
SOUTHEAST UT MTNS. GUSTY OUTFLOW WINDS ARE POSSIBLE NEAR ANY
SHOWERS/STORMS.

&&

.FIRE WEATHER...

ISOLATED DRY THUNDERSTORMS EXPECTED FRIDAY AND SATURDAY MAINLY
ACROSS SOUTHWEST COLORADO AS MID-LEVEL MOISTURE CREEPS IN. PRESENCE
OF THE UPPER LEVEL RIDGE EXPECTED TO SUPPRESS THUNDERSTORM COVERAGE
ENOUGH SO THAT A FIRE WEATHER WATCH IS NOT WARRANTED AT THE MOMENT.

CHANGE IS IN STORE FOR NEXT WEEK AS AN UPPER TROUGH SETTLES OVER THE
SOUTHERN GREAT BASIN. THIS SHOULD RESULT IN A MOISTER SOUTHERLY FLOW
THAT MAY RESULT IN PERIODIC CHANCES OF SHOWERS AND RESULTANT SMALLER
BURN WINDOWS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....MCS
LONG TERM......JOE+EH
AVIATION.......MCS
FIRE WEATHER...JAD
Hazardous weather outlook, Sep 30, 2:47 AM MST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 AM MDT THU SEP 30 2010

COZ001>014-017>023-UTZ022>025-027>029-011030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
347 AM MDT THU SEP 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL INCREASE MOSTLY OVER SOUTHWEST CO AND SOUTHEAST UT ON
FRIDAY. DAYTIME HEATING WITH ALLOW ISOLATED AFTERNOON THUNDERSTORMS
TO FORM OVER THE SOUTHERN MOUNTAINS.  THIS TREND WILL CONTINUE
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place over the area.

Drought, Eastern Uinta Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place over the area.

Drought, Tavaputs Plateau

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place over the area.

Drought, Southeast Utah

When
October 1, 12:00 AM MST to October 22, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions were alleviated by the end of the month across extreme southeast Utah.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339022, 339023, 339024, 339025.